Alert archive / Iowa / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at May 27, 2016, 7:53 PM CDT for 18 counties in Iowa. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2016, 7:53 PM CDT (00:53 UTC)
- Expired
- May 28, 2016, 3:40 AM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
183 WGUS63 KDMX 280053 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 753 PM CDT FRI MAY 27 2016 ...HEAVY RAIN AND FLASH FLOODING POSSIBLE TONIGHT... .A STORM SYSTEM LIFTING NORTHWARD FROM THE SOUTHERN PLAINS INTO OUR REGION TONIGHT WILL BRING THE POTENTIAL FOR HEAVY RAINFALL. ALTHOUGH THE HEAVIEST RAINFALL IS EXPECTED TO FALL FROM SOUTH CENTRAL INTO SOUTHEAST IOWA...HEAVY RAIN WHICH FELL THURSDAY EVENING IN SOUTHWEST IOWA HAS MADE SOME LOCATIONS THERE MORE SUSCEPTIBLE TO FLASH FLOODING TONIGHT. IAZ070>075-081>086-092>097-280900- /O.NEW.KDMX.FF.A.0001.160528T0053Z-160528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK... CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX... NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 753 PM CDT FRI MAY 27 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... SOUTHEAST IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR... LUCAS...MADISON...MAHASKA...MARION...MONROE...RINGGOLD... UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR. * UNTIL 7 AM CDT SATURDAY * LOCALLY HEAVY RAINFALL IS EXPECTED TO FALL TONIGHT WITH THE BEST CHANCES SOUTH OF INTERSTATE 80. ALTHOUGH THE HEAVIEST RAINFALL IS EXPECTED TO FALL FROM SOUTH CENTRAL INTO SOUTHEAST IOWA...HEAVY RAIN WHICH FELL THURSDAY EVENING IN SOUTHWEST IOWA HAS MADE SOME LOCATIONS THERE MORE SUSCEPTIBLE TO FLASH FLOODING TONIGHT. * FLASH FLOODING CAN BE ESPECIALLY DANGEROUS AT NIGHT BECAUSE IT CAN BE MORE DIFFICULT TO SEE FLOODED ROADS. EXERCISE CAUTION IF YOU PLAN TO TRAVEL TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ZOGG
1 follow-up statement
711 WGUS63 KDMX 280840 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 340 AM CDT SAT MAY 28 2016 ...FLASH FLOOD THREAT HAS ENDED... IAZ070>075-081>086-092>097-280945- /O.CAN.KDMX.FF.A.0001.000000T0000Z-160528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK... CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX... NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 340 AM CDT SAT MAY 28 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... SOUTHEAST IOWA AND SOUTHWEST IOWA HAS BEEN CANCELLED. HEAVY RAIN IS NOT ANTICIPATED OVER SOUTHERN IOWA THROUGH THE REMAINDER OF THE MORNING. ADDITIONAL LIGHT SHOWERS ARE POSSIBLE, BUT WILL NOT BE ENOUGH TO POSE ANY THREAT OF FLASH FLOODING. $$ KLP
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 27, 6:47 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 27, 6:47 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT FRI MAY 27 2016 ...Updated for 28/00Z Aviation Discussion... .SHORT TERM.../Tonight/ Issued at 349 PM CDT Fri May 27 2016 Negatively-tilted H300 trough axis currently over the Texas Panhandle will lift northeast tonight into east central KS, helping to fuel the next round of showers and storms for Iowa. At the surface, a broad surface trough encompasses the state with multiple embedded outflow boundaries courtesy of this morning's convection. The break between these two rounds of precis will be short-lived, with the next round of multi-cellular convection already developing across eastern Kansas and western Missouri. Most synoptic and mesoscale models are in good agreement on the timing of this precis but are struggling with the overall areal extent and amounts. Leaned towards the 27.18Z HRRR and GFS with the placement of the heaviest rainfall/highest POPs. Axis of elevated H700-500 mixing ratios will lift north through Iowa between 00 and 09Z with the best chance of heavy rainfall over the southeast CWA. RUC/NAM/GFS soundings for Des Moines and west are rather dry below 800mb, lending further confidence in the heaviest rainfall falling in the east. Localized heavy rainfall will be the biggest threat from these storms tonight given the weak to modest instability profiles and weak flow below 600 mb. .LONG TERM.../Saturday through Friday/ Issued at 349 PM CDT Fri May 27 2016 The primary concerns remain the slow evolution of the current Plains long wave trough and the next northern stream long wave cycle toward the middle of next week. Potent short wave/PV anomaly should be right along the NE/IA border at 12z with fairly decent synoptic scale rise/fall couplet moving through northern Iowa. The high res models do not depict the areal coverage one might expect versus this degree of forcing, but confidence is still there that weak convection will be lifting toward the Minnesota border in the 09-15z time frame so pops remain high. Peak heating convection will likely follow, mainly over central and southeastern sections by afternoon as well. MLCapes looks to be in the 1.5-2.5k j/g range with only moderate deep bulk shear. Thus agree with SPC midday Day 2 outlook pulling the Marginal Risk back farther to the north and west. None of the threat probs are particularly high, but hail, wind and tornadoes are all still on the table depending on how much cells organize due to limited shear. Even non-supercell tornadoes are possible considering low LCLs and 0-3km Capes 100 j/kg or more. The potential should decrease into the evening with the loss of large scale forcing and heating with only low chances relegated to far northeastern sections into early Sunday morning. This will lead to a relative min and dry break Sunday into Sunday Night before the attention again turns upstream. Unfortunately the evolution of the long wave pattern next week is not clear cut with initially some timing issues with the surface reflections into Tuesday, and the degree of long wave phasing into Thursday. There is low confidence in this time window with individual GEFS H5 members leaning both toward the operational run and the ECMWF. As far as sensible weather, this would result in relatively higher confidence in weak warm advection convection crossing the Missouri Valley Sunday Night into Monday. This could potentially continue into Tuesday as well, but questions arise with regard to the proximity to the surface trough and potential low level convergence during afternoon peak heating. The faster ECMWF solution would be more conducive with the slower GFS less so and favoring weak warm advection precis lingering into the night with a farther west genesis region. The ECMWF would suggest precis exiting with mainly dry northwest flow while the GFS hangups up a drifting upper low through the Central Plains. Would tend to favor more phased ECMWF solution at this point with the GEFS and ECMWF ensembles pointing in that direction and although neither are great, the ECMWF has slightly better run to run continuity and passes the eye ball test better. Thus have keep only some slights going into the end of the next work week lending the GFS just a little credence. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 647 PM CDT FRI MAY 27 2016 Widespread SHRA and TSRA expected across the region tonight...as an upper level storm system moves through. Have gone MVFR cigs and vsbys at worst. Winds will be light from the south to southeast through tonight. && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...Skow LONG TERM...Small AVIATION...Zogg
Hazardous weather outlook, May 27, 4:08 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 408 PM CDT FRI MAY 27 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 408 PM CDT FRI MAY 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY INTO TONIGHT. LOCALIZED HEAVY RAIN REMAINS POSSIBLE OVER MUCH OF THE AREA. THE SEVERE WEATHER RISK IS EXPECTED TO REMAIN LOW HOWEVER WITH ONLY A MARGINAL RISK OF LARGE HAIL AND WIND GUSTS SOUTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY EVENING. ALTHOUGH THE THREAT OF SEVERE WEATHER IS ONLY MARGINAL...IF ANYTHING DID OCCUR LARGE HAIL...DAMAGING WIND AND TORNADOES WOULD ALL BE POSSIBLE. THUNDERSTORM CHANCES RETURN LATE SUNDAY NIGHT AND CONTINUE THROUGH THE WORK WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD...BUT SPOTTERS MAY BE NEEDED BRIEFLY SATURDAY AFTERNOON OR EARLY EVENING. SMALL
In the hours before
Special weather statement, May 27, 7:36 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 736 PM CDT FRI MAY 27 2016 IAZ086-097-280130- DAVIS IA-WAPELLO IA- 736 PM CDT FRI MAY 27 2016 ...TORRENTIAL RAIN AND SMALL HAIL POSSIBLE... AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BATAVIA...OR 8 MILES SOUTHEAST OF OTTUMWA...MOVING WEST AT 5 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO TWO INCHES WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELDON AND AGENCY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES . && LAT...LON 4083 9227 4099 9239 4109 9218 4087 9218 TIME...MOT...LOC 0036Z 076DEG 5KT 4095 9228 KOTENBERG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:36 PM CDT | Special Weather Statement | DMX | Wapello | 54 min |
| May 27, 8:28 PM CDT | Flash Flood Warning | DMX | Wapello | 6 hr |
Nearby
Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.